Oklahoma, 2023

Damaging Wind in Oklahoma, September 6, 2023

September 6, 2023 · NWS SHV · 1 event in 1 county or zone

Convection developed along a quasi-stationary surface front extending from Central and Southwest Arkansas into Southeast Oklahoma on September 6th. Ahead of this activity, low-level lapse rates continued to steepen with rich pre-frontal boundary-layer moisture (mid to upper 70s surface dew points) in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Convection developed along a quasi-stationary surface front extending from Central and Southwest Arkansas into Southeast Oklahoma on September 6th. Ahead of this activity, low-level lapse rates continued to steepen with rich pre-frontal boundary-layer moisture (mid to upper 70s surface dew points) in place. While large-scale ascent was generally lacking across the region, strong surface heating and destabilization amid the low-level frontal circulation further supported additional convective initiation along the front with a belt of moderate northwesterly mid-level flow over the frontal zone (around 30 knots of bulk shear). This resulted in some weakly organized thunderstorms after updrafts became established and sustained with the threat of isolated large hail and damaging wind gusts. One report of damaging wind gusts was reported at Beavers Bend State Park in McCurtain County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 6, 2:08 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 6, 2:08 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
308 PM CDT Wed Sep 6 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Thursday Night)
Issued at 247 PM CDT Wed Sep 6 2023

Another hot day going with air temps in the upper 90s for an
average. We are exceeding forecasted highs a bit in S AR with
some near triple digit heat going, may be compressional near the
stationary frontal boundary. Our winds have been light SW/W or
even now some calm sites, spiking the mercury.

We will likely see peak heat index readings over 110 for the
heart of the region with 109 on the hourly readings from Lufkin to
Carthage and Atlanta with the hot spot Idabel at 110. We saw the
chance to exceed heat advisory criteria earlier today with a
faster pace of warming, but that excessive heat warning will be
allowed to expire at 8pm. So far we have settled on the heat
advisory again for tomorrow for all but S AR, but depending on
what we see today another area of excessive may be needed for the
late crew to consider after looking at this afternoons max
calculations.

We will see low to mid 90s tomorrow in the wake of some rain
today and cooler soils in S AR. Elsewhere, the triple digit low
end range may approach a few records once again. And some morning
lows will be near record territory as well with a wide range of
70s tomorrow, but then a little cooler overnight Thursday. The
chance for rain is hit or miss almost anywhere for the next day or
two. The SPC continues a Slight Risk for their Day 1 including
our NE quad and most in Marginal, and then the Day 2 still has a
large area of Marginal risk for our four state area. /24/

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 247 PM CDT Wed Sep 6 2023

Beginning Friday, the influence of the upper-level ridge will begin
to wane as it slowly shifts farther west into the Desert SW. In the
process, it will provide an opening in the resulting NW flow pattern
for a shortwave disturbance to advance in the Four-State region. At
the sfc, a stalled frontal boundary will also continue to linger in
our northern zones just ahead of this disturbance. The interaction
between these features will promote scattered to numerous showers
and thunderstorms, further aided by daytime heating through Friday
afternoon and early evening. With significant heating expected ahead
of the boundary and shortwave, a severe threat will exist across the
entire region as forecast soundings indicate strong inverted V shape
profiles on Friday into Friday evening. Damaging wind gusts will be
the primary threat in this environment.

Scattered convection should linger into Saturday as the front shifts
farther south and eventually clears the region with diminishing rain
chances later in the weekend. Behind the front, milder temperatures
closer to seasonal averages for early September will follow through
the weekend. By early next week, an even stronger cold front will
dive south from the Plains into the region on Tuesday bringing more
widespread rain chances through mid week and a reinforcing push of
milder air as high temperatures will largely range through the 80s
to lower 90s on Tuesday into Wednesday /19/

&&

.AVIATION...
(18Z TAFS)
Issued at 1242 PM CDT Wed Sep 6 2023

For the ArkLaTex terminals, VFR continues this aftn w/model
confidence for some early/mid evening convection. Continuing VCTS
for our Arkansas sites and for KMLU and also adding KSHV all
02-06Z. Otherwise, SW/W winds today will back to S/SE this evening
with a weak boundary arriving with some scat convection from near
sunset until about midnight. Quiet overnight with a touch of BR
on our fringes to start the day. SW/W less 10KT again for much of
our Thurs. Weak fropa Fri/Sat w/ more TS poss. day or night. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  79 102  78  98 /  30  20  10  30
MLU  75  99  71  95 /  30  20   0  30
DEQ  70  97  70  93 /  10  20  10  40
TXK  72  97  73  94 /  30  20  10  40
ELD  70  92  69  88 /  40  20  10  40
TYR  79 103  79 105 /  20  10   0  20
GGG  78 103  77 101 /  30  20  10  30
LFK  77 104  77 105 /  10  20   0  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT Thursday for ARZ050-059-070.

     Heat Advisory until 8 PM CDT this evening for ARZ051-060-061-
     071>073.

     Excessive Heat Warning until 8 PM CDT this evening for ARZ070.

LA...Heat Advisory until 8 PM CDT Thursday for LAZ001>006-010>014-
     017>022.

     Excessive Heat Warning until 8 PM CDT this evening for LAZ001-
     002-010.

OK...Heat Advisory until 8 PM CDT Thursday for OKZ077.

TX...Heat Advisory until 8 PM CDT Thursday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

     Excessive Heat Warning until 8 PM CDT this evening for TXZ097-
     112-126-138-151>153-165-166.

&&

SHORT TERM...24
LONG TERM....19
AVIATION...24
Hazardous weather outlook, Sep 6, 3:17 AM CST, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
417 AM CDT Wed Sep 6 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
417 AM CDT Wed Sep 6 2023

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

...HEAT ADVISORY IN EFFECT FROM THROUGH 8 PM CDT THIS EVENING...

Isolated to scattered thunderstorms will be possible later today
through tonight across portions of the Four State Region. Some of
these storms could be strong to severe, producing a damaging wind
and large hail threat across mainly portions of Southwest
Arkansas and Northern Louisiana. In addition to the severe weather
threat, there will continue to be an elevated fire danger threat
across the entire Four State Region through this evening due to
low afternoon humidity, southerly winds and very dry fuels. A Heat
Advisory remains in effect today for afternoon heat indices
ranging between 105 and 109 degrees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The heat will hang around through at least Friday across portions
of the Four State Region for high afternoon heat indices.
Otherwise isolated to scattered thunderstorms will be possible
across the entire Four State Region through Saturday, and again to
Monday into Tuesday of next week. The rain chances should help to
temper the heat for the weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed this afternoon through
tonight. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

13

In the hours before

Special weather statement, Sep 6, 2:25 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
325 PM CDT Wed Sep 6 2023

LAZ005-013-062100-
Lincoln LA-Jackson LA-
325 PM CDT Wed Sep 6 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JACKSON AND LINCOLN
PARISHES THROUGH 400 PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ruston, moving southwest at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ruston, Grambling, Dubach, Simsboro, Vienna, Mount Zion, and
Unionville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3235 9268 3243 9278 3245 9278 3245 9280
      3252 9288 3258 9288 3272 9266 3260 9251
TIME...MOT...LOC 2025Z 045DEG 12KT 3262 9265

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

53
Special weather statement, Sep 6, 2:43 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Shreveport LA
343 PM CDT Wed Sep 6 2023

OKZ077-062115-
McCurtain OK-
343 PM CDT Wed Sep 6 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MCCURTAIN COUNTY
THROUGH 415 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Broken Bow, or 24 miles northwest of De Queen, moving
southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Broken Bow, Hochatown, and Eagletown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3408 9447 3403 9448 3391 9473 3424 9493
      3433 9472
TIME...MOT...LOC 2042Z 325DEG 20KT 3418 9474

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

53
Local storm report, Sep 6, 2:47 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
347 PM CDT Wed Sep 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     Hail             De Queen                34.05N 94.34W
09/06/2023  E1.00 inch       Sevier             AR   Public

            Received report of quarter-sized hail in
            DeQueen along Collin Raye Dr.

&&
Special weather statement, Sep 6, 3:11 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
411 PM CDT Wed Sep 6 2023

ARZ050-051-059-060-062145-
Howard AR-Hempstead AR-Sevier AR-Little River AR-
411 PM CDT Wed Sep 6 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LITTLE RIVER...WEST
CENTRAL HEMPSTEAD...SOUTHEASTERN SEVIER AND SOUTH CENTRAL HOWARD
COUNTIES THROUGH 445 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ben Lomond, or 7 miles north of Ashdown, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ashdown, Wilton, Ogden, Ben Lomond, Saratoga, Bright Star, Millwood,
Browntown, Pine Prairie, and Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3389 9404 3370 9382 3358 9405 3356 9407
      3357 9407 3358 9409 3357 9412 3355 9413
      3379 9425
TIME...MOT...LOC 2111Z 332DEG 13KT 3378 9410

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

53
Special weather statement, Sep 6, 3:18 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
418 PM CDT Wed Sep 6 2023

OKZ077-062200-
McCurtain OK-
418 PM CDT Wed Sep 6 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MCCURTAIN COUNTY THROUGH
500 PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Broken Bow, or 28 miles west of De Queen, moving
southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Broken Bow, Hochatown, Holly Creek, Oak Hill, Glover, and Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3421 9500 3431 9478 3407 9453 3393 9487
TIME...MOT...LOC 2118Z 319DEG 10KT 3419 9481

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

53
Special weather statement, Sep 6, 3:24 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Shreveport LA
424 PM CDT Wed Sep 6 2023

LAZ001-010-062200-
De Soto LA-Caddo LA-
424 PM CDT Wed Sep 6 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DE SOTO AND
SOUTHWESTERN CADDO PARISHES THROUGH 500 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stonewall, or 13 miles southwest of Shreveport, moving southeast at
10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Stonewall, Keachi, Keat Chie, Kickapoo, Keithville, and Spring Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3225 9403 3239 9393 3232 9371 3210 9390
TIME...MOT...LOC 2123Z 308DEG 8KT 3230 9392

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

53

The radar

The Western Arkansas radar (KSRX), 129 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
September 6, 3:36 PM CST
Where
McCurtain County, 3.25 mi SSW of Hochatown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.160, -94.700

Trees downed along Highway 259A in Beavers Bend State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141566.